Alert archive / Kansas / Wind Advisories in 2006

Wind Advisory 5, NWS Wichita, KS

February 24, 200611 counties in Kansas

NWS Wichita, KS issued this wind advisory at Feb 24, 2006, 11:25 AM CST for 11 counties in Kansas. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Feb 24, 2006, 11:25 AM CST (17:25 UTC)
Expired
Feb 24, 2006, 2:43 PM CST
In force
3 hr
Issued by
NWS Wichita, KS

Counties Butler County, KS, Chase County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 28 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 5.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2006-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2006-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 338 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2263 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
338 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 241725
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1125 AM CST FRI FEB 24 2006

...STRONG SOUTH WINDS WILL AFFECT PORTIONS OF SOUTH CENTRAL KANSAS
THROUGH MID AFTERNOON...

KSZ052-053-068>070-082-083-091>094-242100-
/O.NEW.KICT.WI.Y.0005.060224T1725Z-060224T2100Z/
MARION-CHASE-HARVEY-BUTLER-GREENWOOD-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-
INCLUDING THE CITIES OF...MARION...COTTONWOOD FALLS...NEWTON...
EL DORADO...AUGUSTA...EUREKA...KINGMAN...WICHITA...ANTHONY...
HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD
1125 AM CST FRI FEB 24 2006

...WIND ADVISORY IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON. 

STRONG SOUTH WINDS AROUND 30 MPH WITH GUSTS AROUND 40 MPH WILL
AFFECT PORTIONS OF SOUTH CENTRAL KANSAS THROUGH MID AFTERNOON
TODAY. THE STRONG GUSTY SOUTH WINDS ARE EXPECTED TO GRADUALLY
DIMINISH AFTER 3 PM THIS AFTERNOON.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

CJ
1 follow-up statement
000 
WWUS73 KICT 242043
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
243 PM CST FRI FEB 24 2006


KSZ052-053-068>070-082-083-091>094-242145-
/O.CAN.KICT.WI.Y.0005.000000T0000Z-060224T2100Z/
MARION-CHASE-HARVEY-BUTLER-GREENWOOD-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-
INCLUDING THE CITIES OF...MARION...COTTONWOOD FALLS...NEWTON...
EL DORADO...AUGUSTA...EUREKA...KINGMAN...WICHITA...ANTHONY...
HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD
243 PM CST FRI FEB 24 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELED THE WIND
ADVISORY. 

THE SOUTH WINDS WILL GRADUALLY DIMINISH BELOW ADVISORY CRITERIA DURING
THE AFTERNOON HOURS...THEREFORE THE WIND ADVISORY HAS BEEN
CANCELLED ACROSS THE AREA.

$$

CJ

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Feb 24, 11:19 AM CST, 6 minutes earlier.

Area forecast discussion, Feb 24, 11:19 AM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1119 AM CST FRI FEB 24 2006

.UPDATE...

WILL ISSUE A WIND ADVISORY THROUGH MID AFTERNOON ACROSS SOUTH
CENTRAL KANSAS AS WINDS ARE MEETING CRITERIA IN A FEW
LOCATIONS...AND SHOULD CONTINUE TO MEET CRITERIA DUE TO STRONG
MIXING IN THE 1000-850MB LAYER. THE WINDS ALOFT BEGIN TO DIMINISH
BY MID AFTERNOON AND THE WINDS SHOULD DECREASE AS WELL. OTHERWISE
TEMPS WELL INTO THE 60S ARE EXPECTED ACROSS THE ENTIRE REGION.

JAKUB

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 3 PM FRIDAY FOR KSZ052-053-068>070-082-083-
091>094.

----------------------------------------------------------------
.PREV DISCUSSION... /ISSUED 313 AM CST FRI FEB 24 2006/

DISCUSSION...
MAIN CONCERNS TODAY WILL BE TEMPS AS DRY WEATHER CONTINUES FOR THIS
FORECAST PACKAGE.

TODAY:
WEAK NORTHWEST TO ZONAL FLOW CONTINUES ACROSS THE AREA TODAY WITH
CLIPPER TYPE SYSTEM EXPECTED TO MOVE ACROSS THE UPPER MIDWEST BY
TONIGHT. AS THIS SYSTEM MOVES ACROSS AREAS NORTH OF THE AREA...A
COLD FRONT WILL BEGIN MOVING INTO NORTHWEST KS...WITH A WARM
SOUTHWEST FLOW ACROSS MOST OF THE FORECAST AREA.  SO ANOTHER ABOVE
NORMAL TEMP DAY ON TAP...WITH COMPRESSIONAL WARMING HELPING RAISE
TEMPS WELL INTO THE 60S.  WILL GO CLOSER TO NAM GUIDANCE WITH NOT
ALOT OF CLOUD COVER AROUND AND DRY SW FLOW.

BIGGER CONCERN MAY BE THE VERY HIGH TO EXTREME FIRE DANGER..AS
SOUTHWEST WINDS INCREASE AS TIGHTER GRADIENT INCREASES WINDS INTO
THE BREEZY CATEGORY. WILL HIT THIS HARD IN THE HAZARDOUS WEATHER
OUTLOOK WITH DRY GROUND CONDITIONS.

TONIGHT:
TIMING OF THE ABOVE MENTIONED COLD FRONT WILL BE THE KEY TO LOW
TEMPS TONIGHT...AS MOISTURE WITH THE FRONT IS LACKING...SO MAINLY
JUST A WIND SHIFT WITH COOLER TEMPS.  EXPECT MOST AREAS TO SEE
FRONTAL PASSAGE AROUND 06Z/SAT...WITH TEMPS FALLING OFF QUICKLY
AFTER THAT.  WILL GO WITH COOLER GFS GUIDANCE FOR LOWS WITH STRONG
COLD ADVECTION.

SAT:
PACIFIC HIGH PRESSURE AREA MOVES OVER THE AREA ON SAT AS FRONTAL
BOUNDARY PUSHES ITS WAY INTO OK WITH COLD ADVECTION IN CONTROL IN
LOST LOCATIONS. SO EXPECT THIS TO BE THE COOLEST DAY (NEAR NORMAL
ACTUALLY) OF THE FORECAST PACKAGE. TEMPS COULD BE A LITTLE TRICKY
ALONG THE KS/OK BORDER AS A WAVE MOVES ALONG THE FRONTAL BOUNDARY IN
OK BY SAT AFTERNOON WITH SOME MID LEVEL CLOUD COVER KEEPING TEMPS
DOWN.  COULD ALSO SEE SOME PRECIP ACROSS OK...BUT STRONG RIDGE OF
HIGH PRESSURE ACROSS KS...WILL MAKE FOR A SHARP CUTOFF IN THE NRN
EDGE TO THIS PRECIP AND CLOUD COVER.

SUN-MON:
UPPER LEVEL RIDGE BEGINS TO BUILD ACROSS THE ROCKIES FOR THE FIRST
PART OF NEXT WEEK...WITH WARM ADVECTION GETTING STARTED AGAIN LATE
SUN INTO MON.  ADJUSTED TEMPS FOR BOTH DAYS AS 850H MODEL TEMPS
SHOW A NICE REBOUND BACK TO ABOVE NORMAL TEMPS.

TUE-THU:
WILL NOT MAKE ANY CHANGES TO THIS TIME FRAME...AS MED RANGE MODELS
SHOW DIFFERENCES IN HANDLING THE NEXT SHORTWAVE AND LOW PRESSURE
AREA TO MOVE ACROSS THE PLAINS MIDWEEK. GFS IS FURTHER NORTH (AND
DRIER) WITH THE SURFACE LOW WITH ECMWF FURTHER SOUTH.  WILL NOT ADD
ANY MENTION OF PRECIP WITH THIS SYSTEM FOR NOW.

KETCHAM

&&

PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  30  48  21 /   0   0   0   0
HUTCHINSON      67  28  47  20 /   0   0   0   0
NEWTON          66  28  47  20 /   0   0   0   0
ELDORADO        66  30  47  20 /   0   0   0   0
WINFIELD-KWLD   65  32  49  21 /   0   0   0   0
RUSSELL         67  24  44  19 /   0   0   0   0
GREAT BEND      67  26  45  20 /   0   0   0   0
SALINA          67  25  46  18 /   0   0   0   0
MCPHERSON       67  27  47  19 /   0   0   0   0
COFFEYVILLE     64  34  49  21 /   0   0   0   0
CHANUTE         64  31  47  19 /   0   0   0   0
IOLA            64  30  47  19 /   0   0   0   0
PARSONS-KPPF    64  33  48  20 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 3 PM FRIDAY FOR KSZ052-053-068>070-082-083-
091>094.

&&
Hazardous weather outlook, Feb 24, 5:30 AM CST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
530 AM CST FRI FEB 24 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
530 AM CST FRI FEB 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE RANGELAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH TO EXTREME
CATEGORY THIS AFTERNOON. VERY HIGH OR EXTREME FIRE DANGER MEANS...
EVERY FIRE HAS THE POTENTIAL TO BECOME LARGE.  EXPECT EXTREME AND
ERRATIC FIRE BEHAVIOR. NO OUTDOOR BURNING SHOULD TAKE PLACE.

BURN BANS REMAIN IN EFFECT FOR SOME AREAS. PLEASE CHECK WITH YOUR
LOCAL FIRE CHIEF OR COUNTY EMERGENCY MANAGEMENT OFFICIAL BEFORE
CONSIDERING ANY OUTDOOR BURNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM

Nearby

Wind Advisories in Kansas, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.